E-cigarette or vaping product use associated lung injury, (EVALI) - A diagnosis of exclusion

Respir Med Case Rep. 2020 Jul 25;31:101174. doi: 10.1016/j.rmcr.2020.101174. eCollection 2020.

Abstract

Inhalation of aerosolized products generated by different electronic devices is called vaping. E-cigarettes or Vaping product use Associated Lung Injury (EVALI) outbreak peaked in August-September 2019 and gradually declined. EVALI remains a diagnosis of exclusion which presents as an acute lung injury in the vaping population. Vitamin E acetate and its products are implicated as one of the cytotoxic agents causing airway centered pneumonitis. Lipid laden macrophages are found in samples of BAL fluid but their role in cytopathology of the disease remains unclear. We present a 57 years old man who came to the emergency department at Monmouth Medical Center, New Jersey in fall, 2019. Reportedly he has been vaping THC about 100g every day for past three days. At initial presentation, he had fever, shortness of breath and hypoxia requiring supplemental oxygen. He was empirically treated with levofloxacin 500 mg for five days without a significant improvement in his symptoms. Non-contrast chest CT scan showed bilateral ground-glass opacities, indicative of diffuse alveolar damage. He underwent flexible bronchoscopy to rule out infective pneumonia followed by auto-immune work-up that was non-conclusive. He was given 1 mg/kg methylprednisolone with a quick taper of oral steroids leading to the resolution of symptoms. At six months follow-up, imaging showed near resolution of ground-glass opacities.

Keywords: Acute lung injury; Pneumonia; Tetrahydrocannabinol; Vaping.

Publication types

  • Case Reports